Minnesota, 2025

Funnel Cloud in Minnesota, May 27, 2025

May 27, 2025 · NWS MPX · 1 event in 1 county or zone

Low pressure located over the Dakotas was slowly moving eastward across the Upper-Mississippi River Valley. Isolated to scattered rain showers developed diurnally, which a few cells across western Minnesota had enough instability ( 100 to 300 J/kg of MuCAPE) to produce heavier rain and a few rumbles of thunder.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Low pressure located over the Dakotas was slowly moving eastward across the Upper-Mississippi River Valley. Isolated to scattered rain showers developed diurnally, which a few cells across western Minnesota had enough instability ( 100 to 300 J/kg of MuCAPE) to produce heavier rain and a few rumbles of thunder. Given this region of Minnesota was within close proximity of the closed low combined with weak instability, funnel clouds could not be ruled out.

About five miles southeast of Sleepy Eye, MN a few trained spotters noticed one cell in particular produced a funnel cloud that moved northwest for approximately ten minutes. Spotters confirmed the funnel never reached the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 27, 12:40 PM CST, 2 hours 40 minutes earlier. Its key messages:

  • Scattered showers today and tomorrow. QPF amounts between a few hundredths to a quarter inch through Wednesday night.
  • Temperatures in the upper 60s to lower 70s through Thursday before a warming trend into the 80s this weekend and beyond.
Area forecast discussion, May 27, 12:40 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
140 PM CDT Tue May 27 2025

.KEY MESSAGES...

- Scattered showers today and tomorrow. QPF amounts between a few
  hundredths to a quarter inch through Wednesday night.

- Temperatures in the upper 60s to lower 70s through Thursday
  before a warming trend into the 80s this weekend and beyond.

&&

.DISCUSSION...
Issued at 138 PM CDT Tue May 27 2025

Water vapor imagery captures an upper-low spinning over the northern
Plains early this afternoon. Regional radar displays showers lifting
north out of Iowa into southern Minnesota. This activity is tied to
a region of ascent in the exit region of the upper-low. Surface
observations across southern Minnesota reveal that low-level dry air
is working against a greater threat for widespread rainfall, though
do anticipate more raindrops reaching the surface as the column
continues to saturate this afternoon. Greater chances for a few
rumbles of thunder exist across west-central Minnesota, where a few
hundred joules of MUCAPE/steep low-level lapse rates are reflected
via SPC mesoanalysis. As of writing this, do have a couple of cloud
flashes associated with isolated cores across Douglas to Mille Lacs
counties. Given the isolated nature of these cores and scattered
coverage of rain showers have maintained 40-60% PoPs through the
afternoon. Coverage of showers will likely decrease somewhat this
evening, prior to another round of diurnally driven isolated
showers/rumbles of thunder tomorrow afternoon. Given the gentle
southeastward movement of the upper-low, the highest PoPs (still ~40-
60%) will be positioned across eastern Minnesota/western Wisconsin.
The presence of cloud cover and shower chances will keep things
cooler, in the 60s, today and tomorrow.

We'll keep the chance for an isolated shower around Thursday
afternoon, though the day should trend drier and warmer (70s). The
dominating weather feature heading into the weekend will be the
expansion of a ridge across much of central CONUS. Large scale
subsidence should keep things pretty dry through the weekend, though
cannot rule out isolated convection tied to a compact shortwave
within the upper flow on Saturday. Height rises tied to the
amplification of the ridge will open the door for highs to climb
into the mid 80s Friday - Sunday. Mid-level southwesterly flow will
increase early next week, which will warm temperatures even further
into the upper 80s, perhaps near 90 degrees.

The next best chance for more organized convection appears to enter
the forecast towards the end of the extended period (~one week from
now). Global guidance has advertised a more active northern stream
jet positioned across the Upper Midwest. Take the unsettled jet
stream and mix it with a very warm airmass (10+C at 700mb per the
ECMWF), and it's reasonable to look into the potential for strong to
severe thunderstorms. While it is very early to discuss a meaningful
severe weather threat, I did want to mention that the long range
machine learning tools (CSU/NCAR/NSSL) show low severe weather
probabilities across the Upper Midwest starting June 3rd (Next
Tuesday). All of this to say signs point towards a quiet and warm
weekend of weather, followed by an uptick in shower & thunderstorm
chances after the first few days of June.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1208 PM CDT Tue May 27 2025

At AXN, scattered weak thundershowers are developing around the
terminal so have included a TEMPO mention for MVFR and -TSRA this
afternoon. Elsewhere, scattered showers look more likely but
coverage is still questionable enough to only warrant PROB30s.
Impacts from showers are expected to be limited with VFR
conditions generally prevailing. Shower chances continue in
eastern to southern MN tonight so have continued PROB30s at STC,
MSP, RNH, and MKT overnight. AXN and MKT should see cigs
conditions fall to MVFR for a multi-hour period early Wednesday
morning greater moisture pooling allows for lower cigs and
visibilities. Conditions should return to VFR area-wide after
14Z with more chances for showers Wednesday morning.
Southeasterly winds will become calm/variable tonight, then turn
northeasterly Wednesday morning. Speeds will remain at or below
8 knots.

KMSP...Added a TEMPO from 20-24Z today for expected periods of
-SHRA. Went with PROB30s for -SHRA from 00-08Z and 18-24Z
 Wednesday. Conditions are expected to remain VFR, though.

/OUTLOOK FOR KMSP/
THU...VFR. Wind NW 5-10 kts.
FRI...VFR. Wind NW 10-15 kts.
SAT...VFR. Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Strus
AVIATION...CTG
Hazardous weather outlook, May 27, 12:51 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
151 PM CDT Tue May 27 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
151 PM CDT Tue May 27 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The Minneapolis radar (KMPX), 112 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brown

When
May 27, 3:20 PM CST to 3:30 PM CST
Where
Brown County, 5 mi SSE of Sleepy Eye
Reported by
Trained Spotter
Coordinates
44.233, -94.691

Multiple trained spotters provided photos of funnel cloud 5 miles SE of Sleepy Eye, MN.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248486.